Lung Cancer Support
2,617 members1,218 posts

First time here - pretty scared

I’m new here. My husband was diagnosed with Stage IV lung cancer in June 2017. It had already spread to his liver cap & brain by the time it was found. None of the classic symptoms I’ve read about would have described him. He went to the ER with what he thought was gallstone pain. The ER doctor was suspicious, they weren’t busy - so he ordered a chest CT. Within hours he had his diagnosis. The main tumour was almost 10cm. The next morning it was also found in his brain and liver. Since then he’s had radiation and gamma knife surgery. He is still on chemo. He was doing ok. He had a Ct of the chest that shows a lot of damage from the radiation. This is making it hard to determine if the main tumour has actually shrunk. The latest brain MRI shows that only one lesion remains, and it’s tiny. Originally there were four.

What is hard for me lately is seeing that he is suffering from much more pain recently. I can handle him sleeping all day long. But the pain he’s experiencing is breaking my heart. Along with the pain he has hand tremors. The scariest thing is that he is also now become very confused, he wanders around the house, and will hallucinate. We have a nine year old daughter and it’s so scary for her to witness. I’m so scared right now. Of course I went to Dr. Google and he scared me even more. We have a doctor appointment in three days. I need to know what this pain is so I can help him! Right now he’s just having the pemetrexed chemo every three weeks. He takes 15mg hydromorphone three times a day and 200mg of gabapentin four times a day. Then the breakthrough hydromorphone as needed. Has anyone else experienced these types of symptoms? I’m just really scared I’m going to lose him soon. Thank you for reading and listening. ❤️

14 Replies
oldestnewest

I know its scary i had stage3 they removed upper left lung . wanted me to do radiation turned it down because of what they said could happen,the damage. i did 6 months chemo. i am cancer free 5 years. i shouldn,t have been. i,m hoping they find something to help your husband i,ll be here if you need to talk. i,ll pray they can get rid of it. Its hard i know but hang in there tell him not to give up keep fighting and hope. i,m here if you need me or the others we all help we,ll be with you. susiejo1948

1 like
Reply

I have 3a and had 2 lobes removed in right side along with 4 lymph nodes and did 6 rounds of chemo, 3 before surgery and they told me everything is gone NED now I did 3 more rounds for preventative reoccurrence and now I have to do 6 weeks of radiation by my trachea area where the lymph nodes were.. what should I expect

Reply

Welcome Colleen-B. My heart goes out to you and your family. I am the cancer patient, but firmly believe that my diagnosis and treatment has been harder on my daughters than on me. It's so hard to watch someone you love go through such a difficult time. It sounds as though your husband is relatively young which is even more difficult to deal with. He is blessed to have you with him through this journey. How can we help but be scared under the circumstances?

I hope your doctor has some answers for you and can help with his symptoms. You and your family are in my thoughts and prayers.

Jean

3 likes
Reply

My cousin had similar hallucinations with a surgery Turned out his problem was caused by his pain medication. They had to restrain him to the hospital bed because he kept pulling tubes out and he was talking to people who weren’t there.

It’s possible that he is sensitive to the pain medication he is taking and needs to have them re-evaluated. There are other pain relief options, sometimes it take some experimenting to find what works best.

When did he finish the post brain radiation steroid taper? Some of the symptoms you describe sound like he may have tapered off too soon. Usually those symptoms would occur during the taper or right after though, not months later

Sleepiness may be caused by the gabapentin or the brain radiation or both It can take months for energy to recover

Print out a copy of your original post and share it with the doctor Ask him to address the issues and insist he respond in plain English.

6 likes
Reply

Why do they say stage 3 a has a 26% chance of living over 5 years?? Is that true

Reply

This is something they have figured out by plotting the results on 100s of 1000s of patient outcomes on a bell chart. At the points where most patients die will be the top of a bell curve.

The data you were given is outdated That bell curve does not have enough data yet to accommodate the 11 or so new treatments that were approved in the last 3 years

Still using old info now When diagnosed with my stage 4 only 1% of stage 4 patients survived 5 years after diagnosis (dx). Since then it doubled to 2% about 3 years ago, then doubled again before the last few meds were approved.

There’s no way to predict where you will be on the bell curve. Plan for the worst but hope for the best. Put down what you would accept for treatment in the event you can’t speak for yourself. Also, file a Do Not Resuscitate form for when that day comes, establish one person as your Durable or Medical Power of Attorney and make sure they understand what you want, you don’t have to invoke it until you choose. When that’s done, go focus on living.

It’s been 7+ years since my doctor told me that they hoped I could survive 10-15 months with my diagnosis.

1 like
Reply

Do u think since the mass and all the nodes got removed and I did adjuvant therapy as well I could be cured at 3a

Reply

Only time will tell. But you must believe it can happen. Cancer is going to do whatever Cancer is going to do. So far you’ve done the absolute best thing that will give you a chance at a long life. Finish the plan, have the radiation then stay on top of your regular CTs.

3 likes
Reply

Thank you all for the advice and comments. Prayers and positive thoughts are always welcome. I wrote out a list of his meds he takes for everything. I’ll have our doctor look at it.

He is still on 1mg dexamethasone every 2 days. His gamma knife was in July.

He had 15 rounds of targeted radiation last July. Came through it like a trooper. Then in August he started Carboplatin/Pemetrexed every three weeks for four rounds. Again, he did awesome.

Now he is just doing the Pemetrexed every three weeks and I think we’re on round six now. He’s taken this the hardest.

I can honestly handle the sleeping all day. If he’s healing or needs to rest, I’m fine with it. It’s the pain he’s in that just breaks me. The hallucinations are tough, moreso on our daughter Tonight he insisted we were having a potluck supper tomorrow evening with Spike Lee! I just go with it and told him if Spike was coming for supper that I also hoped he’d be paying for it too! My daughter is just too young to truly understand it but I have tried to talk to her about it She’s a remarkable little girl

I’m fortunate that I was able to take an indefinite stress leave while dealing with this. We took our daughter out of school for the year for a number of reasons.

Thank you all for letting me talk this out. I have a therapist I see to help maintain my leave status at work. But sometimes writing this stuff out helps a lot!

5 likes
Reply

You’ve got a good start then on that appointment. Write down the questions you had about hallucinations and fatigue. If the dr thinks it’s extraordinary there are meds to counteract the that.

Again, the dosage of steroid may be to blame so it’s imparative he hear about it. Also, does it happen more at night or in the morning? Does it seem to increase in occurrence or duration with respect to timing of treatment?

Is he well hydrated? Dehydration can cause mental fatigue and confusion, even hallucinations.

3 likes
Reply

Praying for you, Colleen-B, your husband and your young daughter. It definitely sounds like a very stressful time for you all.

Your husband is fortunate to have such a living and caring wife to help him through this battle. I hope the doctor can answer many of your concerns.

I know that radiation is very tiring. I am still quite fatigued from treatments i had five months ago.

Where is your husband's pain?

I won't be surprised to learn that his disorientation is caused by the medications. I don't deal well with strong pain pills.

Best of luck and please keep us informed of how you and your family are doing!

3 likes
Reply

Colleen,

Thank you for sharing a part of your story with us, you have a lot to carry. Please consider calling your husband's oncologist right away concerning his pain and hallucinations, instead of waiting until the appointment. His doctor will want to know about these symptoms now and adjust for them. It is quite possible it is the pain medication he is on - that could be changed. Please know you are in my thoughts and prayers. Please keep us updated! Peggy

4 likes
Reply

I agree with Peggy, call his doctors office and let them know about his symptoms. I was on some very strong pain meds once while in the hospital, they had me hallucinating and talking to people who weren't there.

Hopefully they change his meds or the dose and that alleviates at least some of the issues.

Please keep in touch.

2 likes
Reply

Prayers for your husband and your family. My mom, who has stage 4 lung cancer had terrible hallucinations from dexamethasone. They diagnosed her with steroid induced psychosis. Please speak to the Dr. Many prayers for you all.

1 like
Reply

You may also like...